NRL News
202.626.8824
dadandrusk@aol.com

Another Fatal Infection after RU-486 Abortion

by | Oct 16, 2013

By Randall K. O’Bannon, Ph.D., NRL-ETF Director of Education & Research

pill_bottle_and_pillsreThe death of another woman who was chemically aborted using RU-486 has been revealed. A case report on a 31-year old woman in Britain who died in 2010 was published in the July 2013, issue of the Journal of Obstetrics and Gynaecology. The website abortionpillrisks.org brought this case (as it has others) to wider public attention and provided additional details.

As was the case with several other women who underwent a RU-486 abortion, this woman died of a fatal Clostridium infection, though in her case it was the Clostridium septicum variant. As with other species of Clostridium, these anaerobic bacteria are common in the human intestinal tract, but do not normally cause problems unless an area becomes inflamed or necrotic (dead or dying cells).

Though infections are rare, they are sometimes found among patients who have conditions like peripheral vascular disease or diabetes (conditions characterized by poor circulation), or in patients who have experienced some tissue damage due to surgery or trauma such as malignancy, burns, or skin infection. A miscarriage where bacteria enter the uterus can also be a trigger.

Infections with these bacteria can be quite deadly. One estimate places the mortality rate with Clostridium septicum at about 60%, though it approaches 100% if left untreated. Even with antibiotic treatment, the mortality rate exceeds 50%. [1]

This is the bacteria that killed a 31-year-old woman in 2010, according to Journal of Obstetrics and Gynaecology case report.

We don’t know this woman’s name or many of the other details about her life. However we do know from the case report that about a month before her death she visited the hospital and received 200 mg of mifepristone (the generic name for RU-486) to begin a chemical abortion.

Official protocol set by the U.S. Food and Drug Administration recommends three times the dose of the first drug. Mifepristone shuts down the baby’s life support system, essentially starving the child to death.

At that hospital visit, the woman was also given 1200 mcg of misoprostol, a prostaglandin which stimulates powerful uterine contractions, which she was expected to take later at home to force the expulsion of the dead child. Two days later, she took 800 mcg, which she administered to herself vaginally, and then repeated the procedure with the remaining 400 mcg four hours later.

There are several variations here from the official U.S. protocol. This is double the dose of misoprostol in the official U.S. protocol; it is supposed to be administered orally, not vaginally; she is supposed to return and have it administered at the doctor’s office; and the misoprostol is to be taken all at once.

She was also given Doxycycline, an antibiotic, to take for 10 days after her discharge from the abortion clinic to guard against possible infection.

Though scheduled to return for a follow-up evaluation a week after the mifepristone initiated the abortion, she did not return until a month later when she was admitted after experiencing a day of abdominal pain and vaginal bleeding.

Though it does not usually last that long, cramping and bleeding are part of the normal chemical abortion process and may last for days or even weeks.

But a transvaginal ultrasound gave no indication that the abortion had been “unsuccessful” or that any of the baby’s tissue remained.

According to the case report, about 22.5 hours after being admitted, the woman began to complain of cramping in her legs, which was followed by increasing bruising, swelling, and intramuscular bleeding on the thigh and buttock brought on by what abortionpillrisks.org terms “an inflammatory response to tissue damage and excessive blood clotting that had formed throughout small blood vessels

The woman became drowsy, confused, and her condition continued to deteriorate rapidly as the infection gained strength.

Physicians cut into her abdominal wall to reach the abdominal cavity, looking for the cause of the infection, but found no signs of sepsis there. Swelling and the rupturing of blood vessels continued to occur in the tissues in her upper leg and gluteal area, with bloody blisters appearing on her thighs.

Cutting into the skin on the thigh, doctors found evidence of gas gangrene and noted the foul smell of dying or necrotic tissue which extended down to the bone.

Efforts to deal with the infection were unsuccessful and the patient died just 28 hours after being admitted. An autopsy revealed inflammation and abscess formation in the uterus where the abortion had occurred. Blood cultures grew Clostridium septicum.

According to the case report, the cause of death was believed to be “Clostridium septicum septicaemia secondary to medical termination of pregnancy.” In other words, she died from a fatal infection that occurred following a chemically induced abortion.

The most likely scenario, the report suggests, is that the bacteria was introduced through the woman’s birth canal and entered the woman’s system through the inflamed spot on her uterus where the child was detached.

The bleeding and opening of the cervix that occurs with the chemical abortion process may elevate the potential for infection, allowing for the entry of bacteria into the uterus and its migration to the site of the wound.

Researchers elsewhere have also suggested that either mifepristone or misoprostol or both may have immunosuppressant properties, making the body more susceptible to infection.

The abortionpillrisks.org website counts twelve women who are known to have died from septic infections since 2001 – eight in the U.S., and one each in Canada, Portugal, Australia, and England. Nine women died from Clostridium sordellii infections, one from Clostridium perfringens, one from Group A Streptococcus, and the one discussed here, from Clostridium septicum.

It is notable that in ten of the twelve cases, the women were known to have been instructed to insert the prostaglandin (misoprostol) vaginally, which has been mentioned as one possible means of introducing the bacteria into a woman’s reproductive tract.

Other RU-486 patients have bled to death or died when their undetected ectopic pregnancies ruptured.

Reporting of complications or “adverse events” associated with RU-486 abortions is voluntary in the U.S., so it is difficult to tell whether these deaths comprise the whole set or are just the tip of the iceberg.

In any case, it is clear that these abortions are far more dangerous than many people know.

[1] The injury or trauma site by which the bacteria gains entry need not be severe, just deep enough to be cut off from the surface. The bacteria can live on dead or decaying tissue from the child, placenta, or the decomposing endometrium or can invade healthy uterine muscle.

C. septicum leads to gas gangrene, in which the bacteria grow rapidly and produce gas bubbles under the skin as well as blisters on the surface filled with foul smelling brown-red fluid. This can occur over a matter of minutes and surgery is required immediately to remove the infected or damaged tissue. Amputation is often necessary.

Please send your comments to daveandrusko@gmail.com.

Categories: RU486